Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Apr 9, 2021, 3:40 PM EDT for Halifax County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2021, 3:40 PM EDT (19:40 UTC)
- Expired
- Apr 9, 2021, 4:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 109 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
912 WWUS81 KRNK 091940 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 340 PM EDT Fri Apr 9 2021 VAZ058-092015- Halifax- 340 PM EDT Fri Apr 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HALIFAX COUNTY... At 339 PM EDT, a strong thunderstorm was located over Alton, or near Turbeville, moving northeast at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Alton... and Cluster Springs. LAT...LON 3662 7877 3654 7884 3654 7904 3669 7891 TIME...MOT...LOC 1939Z 227DEG 15KT 3656 7895 $$ DS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:16 PM EDT, 24 minutes earlier.
Area forecast discussion, Apr 9, 3:16 PM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 316 PM EDT Fri Apr 9 2021 .SYNOPSIS... A complex low pressure system with several frontal systems will result in unsettled weather through the weekend. Dry weather is expected behind this system for Monday and Tuesday. && .NEAR TERM /THROUGH SATURDAY/... As of 305 PM EDT Friday... A Marginal Risk for severe thunderstorms exists across the SW VA and NW NC mountains and foothills. A Slight Risk is over the VA/northern NC piedmont. A short wave tracking across the region during peak heating and with a stalled boundary in the area will help trigger strong to severe thunderstorms this afternoon and evening. The primary threat will be large hail, especially with freezing levels being low (9-12 kft). Secondary threat is damaging wind gusts. There is a low chance that strong shear in the vicinity of the boundary may help form supercells capable of producing an isolated tornado, mainly for counties east of the Blue Ridge. Storms move east of the area by midnight, then partial clearing will lead to patchy fog into Saturday morning. An occluded low over the Mid West will push another short wave over the area along with a cold front Saturday afternoon. This front will have more in the way of heavy rain as oppose to severe weather. However, do not be surprise if you hear a rumble of thunder. Rainfall amounts will range from a quarter to half of an inch. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 250 PM EDT Friday... ...Stormy conditions come to an end Saturday night as drier air arrives to round out the weekend into early next week... Our strong closed area of low pressure will continue to stack and drift toward southern Michigan late Saturday into the first half of Sunday. Meanwhile at the surface a warm frontal boundary with a secondary shortwave impulse will continue north from the Mid-South into the Carolinas and southwest Virginia late Saturday evening and night. With this wave pushing north along the warm front we should have ample lift for heavy showers and storms. The NAM3km, GFS, and Euro all illustrate this in some shape or form with subtle timing differences during the early to late Saturday evening and overnight period. For that reason the Storm Prediction Center has blanked the area in a marginal risk for severe weather with the biggest threats overall being damaging winds and hail. An isolated tornado cannot be ruled out especially along the warm frontal boundary where models such as the NAM 3KM and ARW continue to show some decent bulk effective shear values around 30-40 knots with surface based/MLCAPE values around 1,000 j/kg. The warm front will continue north heading into late Saturday night before the cold front crashes in from the west heading into early Sunday morning. This will be our prime period for the heaviest rainfall across the region with amounts ranging between 0.5-1.5 inches. Locally heavier amounts cannot be ruled out especially with any thunderstorms that we do see. As of now we are not highlighted under any excessive rainfall concerns but with ample moisture in place as PWATS sit close to 1.0" any storm that may sit over an area could create localized poor drainage flooding/ponding on roadways. By late Sunday morning into midday we should start to see a drying trend from west to east across the region. Our upper level wave and strong closed low will continue north and east while westerly flow takes over at the surface. Winds look to top out between 5-15 mph with gust approaching 10-20 mph west of the Blue Ridge. Brief surface high pressure builds in from our south Monday before another cold frontal boundary swings in late. This boundary will be associated with our closed low that looks to set up shop over the upper Great Lakes region the next few days sending several waves of energy our way. For that reason I went ahead and kept shower chances in for our mountain counties late Monday night into Tuesday morning. This is in line with both the Euro and Canadian which are less aggressive compared to the GFS which spreads heavier precipitation further east over the region. We dry out again Tuesday afternoon and evening before another impulse of energy heads our way heading into midweek. Temperatures look to remain at or above average through the period with widespread highs in the 60s and 70s through Tuesday and overnight lows in the 40s and 50s. Confidence remains moderate to high in the short term period. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 250 PM EDT Friday... ...Increasing chances for showers along with a cooling trend heading into later next week... Overall the pattern remains unsettled with several weak waves of energy pivoting through the larger overall flow for the latter half of the week. Now it won't be raining all the time during this period with most of the synoptic models painting chance PoPs along and west of the Blue Ridge in favored upslope areas. Even outside these locations though a few scattered showers cannot be ruled out each day with the best chances for rain Friday and Saturday. This is due in part to another closed area of low pressure this time over eastern Canada sending multiple weak impulses south through northern England and into our region. With shower activity and extra cloud cover around temperatures will suffer a bit. We will start the period above normal with highs in the upper 60s and low 70s Wednesday before trending into low to mid 60s Thursday and Friday. SOme locations by Friday afternoon west of the Blue Ridge could struggle to push 60 degrees. Confidence remains moderate in the long term period in particularly for precipitation chances and timing of the weak upper level waves. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 120 PM EDT Friday... A stationary boundary bisects the forecast area along a LWB- ROA-DAN line. Northeast of this boundary expect IFR/LIFR cigs into this afternoon with primarily VFR to the southwest of the boundary. Increasing instability this afternoon will lead to numerous showers east of the Blue Ridge with potential for scattered strong storms along the stationary front in addition to isolated severe. ROA-LYH-DAN will have the best chance for experiencing a thunderstorm this afternoon...mainly after 20Z/4P. Showers and storms may linger through 02Z/10P before moving east. Damaging hail is the primary threat, but can't rule out an isolated tornado or downburst. Tonight is expected to feature partial clearing...mainly VFR between 00z/8PM and midnight, followed by patchy fog and potential for stratus redevelopment. High confidence for MVFR, but there is a chance for a period of IFR/LIFR around daybreak Saturday morning. Extended Aviation Discussion... Unsettled weather is expected this weekend as a frontal system works its way across the mountains from the west. Once the fog/stratus breaks Saturday morning, expect a return of showers/storms late Saturday afternoon and Saturday night as a cold front crosses the region. Poor flight conditions may linger into the first half of Sunday before improving conditions Sunday afternoon and through early next week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...ET LONG TERM...ET AVIATION...RCS
Hazardous weather outlook, Apr 9, 4:37 AM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 437 AM EDT Fri Apr 9 2021 VAZ007-009>012-WVZ042>044-507-508-100845- Tazewell-Smyth-Bland-Giles-Wythe-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 437 AM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ013>020-022>024-032>035-043>047-058-059-100845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 437 AM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a marginal risk for severe storms this afternoon and evening. The primary threat is hail. Damaging winds is also a possibility in addition to an isolated tornado. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 9, 3:11 PM EDT, 29 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 311 PM EDT Fri Apr 9 2021 VAZ012-013-015>017-091945- Grayson-Pulaski-Wythe-Floyd-Carroll- 311 PM EDT Fri Apr 9 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PULASKI...WEST CENTRAL FLOYD...SOUTHEASTERN WYTHE... NORTHWESTERN CARROLL AND NORTHEASTERN GRAYSON COUNTIES... At 310 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Indian Valley to near Spring Valley. Movement was east at 15 mph. Winds in excess of 30 mph and penny size hail are possible with these storms. Locations impacted include... Fries... Indian Valley... Allisonia... Patterson... Byllesby... Ivanhoe... and Sylvatus. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3696 8044 3670 8097 3677 8114 3700 8063 TIME...MOT...LOC 1910Z 249DEG 15KT 3695 8063 3677 8104 DS
Special weather statement, Apr 9, 3:14 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
314 PM EDT Fri Apr 9 2021
VAZ011-018-WVZ044-091945-
Giles-Craig-Monroe-
314 PM EDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL
GILES...SOUTHWESTERN CRAIG AND SOUTHEASTERN MONROE COUNTIES...
At 314 PM EDT, a strong thunderstorm was located near Huffman, or
near Mountain Lake, moving northeast at 30 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Sinking Creek...
Huffman...
Craig Springs...
Waiteville...
Maggie...
and Simmonsville.
LAT...LON 3752 8015 3733 8040 3732 8042 3737 8055
3756 8039
TIME...MOT...LOC 1914Z 221DEG 26KT 3739 8045
DSSpecial weather statement, Apr 9, 3:21 PM EDT, 19 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 321 PM EDT Fri Apr 9 2021 VAZ020-091945- Bath- 321 PM EDT Fri Apr 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH COUNTY... At 321 PM EDT, a strong thunderstorm was located over Lake Moomaw, or near Hot Springs, moving east at 20 mph. Winds in excess of 30 mph and penny size hail are possible with this storm. Locations impacted include... Warm Springs... Hot Springs... Bacova Junction... Lake Moomaw... Mountain Grove... and Callison. LAT...LON 3816 7974 3799 7968 3796 7992 3807 7996 TIME...MOT...LOC 1921Z 253DEG 18KT 3801 7990 DS
Local storm report, Apr 9, 3:30 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 3 N FLOYD 36.96N 80.32W
04/09/2021 E1.00 INCH FLOYD VA NWS EMPLOYEE
NICKEL TO QUARTER SIZE HAIL STONES COATING
THE GROUND ALONG ROUTE 8 NORTH OF FLOYD.
&&
ESTLocal storm report, Apr 9, 3:35 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 4 NW FLOYD 36.95N 80.37W
04/09/2021 E0.70 INCH FLOYD VA PUBLIC
0324 PM HAIL 4 E FLOYD 36.94N 80.25W
04/09/2021 U0.75 INCH FLOYD VA PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0325 PM HAIL 4 E FLOYD 36.94N 80.25W
04/09/2021 U1.00 INCH FLOYD VA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Special weather statement, Apr 9, 3:40 PM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 340 PM EDT Fri Apr 9 2021 VAZ058-092015- Halifax- 340 PM EDT Fri Apr 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HALIFAX COUNTY... At 339 PM EDT, a strong thunderstorm was located over Alton, or near Turbeville, moving northeast at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Alton... and Cluster Springs. LAT...LON 3662 7877 3654 7884 3654 7904 3669 7891 TIME...MOT...LOC 1939Z 227DEG 15KT 3656 7895 DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:12 PM EDT | Special Weather Statement | RNK | Bath | 48 min |
| Apr 8, 8:23 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt | 37 min |
| Apr 8, 8:38 PM EDT | Special Weather Statement | RNK | Campbell | 37 min |
| Apr 8, 8:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 27 min |
| Apr 8, 9:15 PM EDT | Areal Flood Advisory | RNK | Alleghany, Botetourt, Craig | 4 hr |
| Apr 8, 9:15 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 90 min |
| Apr 8, 9:21 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 54 min |
| Apr 8, 9:27 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, City of Covington | 63 min |
| Apr 8, 9:40 PM EDT | Special Weather Statement | RNK | Bedford, Botetourt | 65 min |
| Apr 8, 10:14 PM EDT | Special Weather Statement | RNK | Campbell | 61 min |
| Apr 8, 10:44 PM EDT | Special Weather Statement | RNK | Buckingham | 31 min |
| Apr 8, 11:55 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 35 min |
| Apr 9, 1:28 PM EDT | Special Weather Statement | RNK | Pulaski | 32 min |
| Apr 9, 1:52 PM EDT | Special Weather Statement | RNK | Bath | 23 min |
| Apr 9, 1:58 PM EDT | Special Weather Statement | RNK | City of Radford | 32 min |
| Apr 9, 2:05 PM EDT | Special Weather Statement | RNK | Alleghany | 25 min |
| Apr 9, 2:09 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 51 min |
| Apr 9, 2:27 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 33 min |
| Apr 9, 2:29 PM EDT | Special Weather Statement | RNK | Pulaski | 31 min |
| Apr 9, 2:50 PM EDT | Special Weather Statement | RNK | Giles | 25 min |
| Apr 9, 2:53 PM EDT | Special Weather Statement | RNK | Alleghany | 37 min |
| Apr 9, 2:55 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 50 min |
| Apr 9, 3:11 PM EDT | Special Weather Statement | RNK | Carroll | 34 min |
| Apr 9, 3:12 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Grayson, Montgomery, Pulaski, Wythe | 3 hr |
| Apr 9, 3:14 PM EDT | Special Weather Statement | RNK | Craig | 31 min |
| Apr 9, 3:21 PM EDT | Special Weather Statement | RNK | Bath | 24 min |
| Apr 9, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 44 min |
| Apr 9, 3:56 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 49 min |
| Apr 9, 4:07 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 23 min |
| Apr 9, 4:10 PM EDT | Special Weather Statement | RNK | City of Martinsville | 35 min |
| Apr 9, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 41 min |
| Apr 9, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 44 min |
| Apr 9, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 40 min |
| Apr 9, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 50 min |
| Apr 9, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 36 min |
| Apr 9, 5:13 PM EDT | Tornado Warning | RNK | Pittsylvania | 33 min |
| Apr 9, 5:27 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania | 48 min |
| Apr 9, 5:55 PM EDT | Tornado Warning | RNK | Halifax | 50 min |
| Apr 9, 6:00 PM EDT | Special Weather Statement | RNK | City of Martinsville | 45 min |
| Apr 9, 6:16 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 44 min |
| Apr 9, 6:41 PM EDT | Special Weather Statement | RNK | Mecklenburg | 34 min |
| Apr 9, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 47 min |
| Apr 9, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 49 min |
| Apr 9, 4:20 PM EDT | Tornado Warning | RNK | Surry | 25 min |
| Apr 9, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 55 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.